Lake Superior, 2012Marine Thunderstorm Wind in Lake Superior, September 3, 2012
September 3, 2012 · NWS MQT · 1 event in 1 county or zone
A strong thunderstorm produced 40 mph wind gusts at Freda on the morning of the 3rd.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong thunderstorm produced 40 mph wind gusts at Freda on the morning of the 3rd.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Sep 3, 3:30 AM EST, 1 hour 51 minutes earlier.
Area forecast discussion, Sep 3, 3:30 AM EST, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
430 AM EDT MON SEP 3 2012
.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 429 AM EDT MON SEP 3 2012
00Z RAOBS/LATEST WV IMAGERY AND RUC ANALYSIS SHOW WSW FLOW ALF OVER
THE UPR GRT LKS BTWN UPR RDG EXTENDING FM THE PLAINS INTO LWR MI AND
DEEP...OCCLUDED LO OVER NRN SASKATCHEWAN THAT IS DRIFTING ONLY
SLOWLY EWD. THE REMNANTS OF HURRICANE ISAAC CONTINUE TO DRIFT EWD
THRU THE OH VALLEY S OF THE UPR RDG AXIS. WARM CONVEYOR BELT MSTR
RIBBON...IN ADVANCE OF COLD FNT MOVING THRU MN THAT IS ATTENDANT TO
SASKATCHEWAN OCCLUSION...HAS PUSHED INTO ERN MN/WRN UPR MI.
HOWEVER...CIRCULATION ARND ISAAC HAS LIMITED MSTR INFLOW INTO THIS
SYSTEM AS EVIDENCED BY VERY DRY AIRMASS SHOWN ON THE 00Z MPX RAOB
AND H85 DEWPT DEPRESSIONS NEAR 20C STRETCHING FM THAT SITE SWWD INTO
THE CENTRAL PLAINS. SINCE THIS DRY AIR IS FEEDING NEWD TOWARD NE
MN/UPR MI IN THE SSW SFC-H85 FLOW AHEAD OF COLD FNT...AT 06Z THERE
WAS NO PCPN FALLING S OF THE CNDN BORDER FM THIS CLD DESPITE STEEP
MID LVL LAPSE RATES AND MUCAPE 500-1000 J/KG AS SHOWN BY SPC
MESOANALYSIS. ISOLD -SHRA/A FEW LTG STRIKES WERE EVIDENT IN ONTARIO
WHERE MSTR IS DEEPER PER 00Z YPL RAOB CLOSER TO SHARPER DEEP LYR
QVECTOR CNVGC ASSOCIATED WITH OCCLUSION TO THE W. HOWEVER...APRCH OF
70KT H3 JET MAX IN THE NRN PLAINS/SOME UPR DVGC HAS CAUSED MORE
SHRA/TS TO DVLP OVER WRN LK SUP CLOSER TO FCST ISSUANCE. BEHIND THE
COLD FNT IN THE NRN PLAINS...00Z ABERDEEN SDAKOTA AND BISMARCK RAOBS
SHOW A VERY DRY AIRMASS. LATEST WV IMAGERY SHOWS THIS DRIER AIR ALF
SPREADING EWD.
MAIN FCST CONCERNS IN THE SHORT TERM ARE SHRA/TS CHCS TODAY AS COLD
FNT/MSTR RIBBON PRESS TO THE E.
TODAY...COLD FNT IN MN IS PROGGED TO DRIFT INTO UPR MI AND DISSIPATE
AS THIS BNDRY OUTRUNS THE CLOSED LO IN SASKATCHEWAN THAT IS PROGGED
TO DRIFT ONLY SLOWLY INTO MANITOBA. PCPN CHCS WL BE HINDERED BY DRY
ADVECTION NOTED ABOVE AND EXIT OF DEEP LYR QVECTOR CNVGC TO THE N.
HOWEVER...BULK OF MODELS SHOWED THE INCRSG H4-2 UPR DVGC EARLY THIS
MRNG IN ADVANCE OF JET MAX MOVING ENEWD THRU THE NRN PLAINS...SO
WENT WITH SCT -SHRA/TSRA TO START OFF FCST PERIOD OVER THE W WITH
THE SOMEWHAT HIER POPS FARTHER TO THE N CLOSER TO DEEPER MSTR/
LINGERING DEEP LYR QVECTOR CNVGC. THIS UPR DVGC IS PROGGED TO EXIT
TO THE NE BY MID MRNG...SO EXPECT POPS TO DIMINISH FOR A TIME.
QUESTION THEN BECOMES WHETHER DAYTIME HEATING CAN INVIGORATE DIURNAL
CONVECTION IN ABSENCE OF APPRECIABLE DYNAMIC SUPPORT AND AGAINST
ONSLAUGHT OF INCOMING DRY AIR THAT IS PROGGED TO DROP KINX BLO 10
OVER THE W HALF BY 18Z FOLLOWING THE DISSIPATING COLD FROPA PER
FAVORED GFS THAT BEST MATCHES WV IMAGERY TRENDS OF VIGOROUS DRYING
ALF MOVING E FM THE NRN PLAINS. BEST SHOT FOR THIS CONVECTION
APPEARS TO BE OVER THE E AND SCNTRL...WHERE KINX IS PROGGED TO
REMAIN NEAR 30 THRU 18Z AND WHERE DVLPG LK BREEZES MIGHT ENHANCE
LLVL CNVGC. BUT EVEN IN THIS AREA...KINX IS FCST TO FALL BLO 20 BY
00Z EXCEPT FOR AREAS NEAR LK MI. AS FOR SVR THREAT...MODELS DEPICT
DEEP LYR SHEAR AS HI AS 30-35 KTS OVER THE SCNTRL AT 18Z. MODIFIED
GFS FCST SDNG FOR ESC AT 18Z FOR SFC T/TD 83/66 YIELDS SBCAPE NEAR
1400 J/KG DESPITE LESS IMPRESSIVE MID LVL LAPSE RATES FCST IN THAT
AREA. WITH VIGOROUS DRYING ALF...SFC-10K DELTA THETA-E IS PROGGED TO
INCRS TO A SGNFT 25-30C BY LATE IN THE DAY...INCRSG THE DCAPE IN THE
PRESENCE OF UNIDIRECTIONAL WLY FLOW ALF/THREAT FOR DAMAGING WINDS.
DESPITE MID LVL DRYING...FCST HI WBZ NEAR 13K FT WOULD PROBABLY
MINIMIZE THE POTENTIAL FOR LARGE HAIL. BUT MAIN CONCERN IS HOW
VIGOROUS MID LVL DRYING WL IMPACT SHRA/TS CHCS. IN FACT...THE
GREATER SHEAR MIGHT ACT TO ENTRAIN SO MUCH DRIER AIR INTO THE STORM
TOWERS AND LIMIT THE INTENSITY OF THE CONVECTION. WL CONTINUE TO
MENTION THE THREAT OF SOME STRONGER STORMS IN THE HWO. AS FOR HI
TEMPS...MIXING TO H85 ON GFS FCST SDNGS YIELDS HI TEMPS REACHING THE
MID/UPR 80S AWAY FM LK MODERATION...IN GOOD AGREEMENT WITH MAX TEMPS
OBSVD UPSTREAM ON SUN.
TNGT...WITH VIGOROUS UPR DRYING PER THE GFS THAT CAUSES H85-5 MEAN
RH TO FALL AS LO AS 20 PCT BY 06Z...ANY LINGERING SHRA/TS OVER THE
SE CWA IN THE EARLY EVNG WL END WITH LOSS OF DAYTIME HEATING IN THE
ABSENCE OF ANY DYNAMIC SUPPORT. CONSIDERING DRYNESS OF INCOMING
AIRMASS AND LGT WINDS UNDER BUBBLE HI PRES BLDG INTO THE AREA...
TENDED TOWARD THE LOWER GFS GUIDANCE FOR MIN TEMPS. VIGOROUS DRYING
ALF/LGT WINDS FAVOR FOG DEVELOPMENT...SO WENT WITH AREAS OF FOG OVER
MUCH OF THE INTERIOR.
.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 429 AM EDT MON SEP 3 2012
THE PERIOD STARTS 12Z TUE WITH A CLOSED UPPER LOW OVER NRN
MANITOBA...AND A SFC TROUGH/WEAK COLD FRONT W OF THE CWA. SHORTWAVE
ENERGY IS THEN COMBINED INTO THE SRN SIDE OF THE UPPER LOW THROUGH
WED...CAUSING THE SYSTEM TO MOVE FARTHER W TO FAR NW ONTARIO BY 00Z
THU. EXACTLY WHEN AND WHERE THE SHORTWAVE ENERGY MOVES WILL GREATLY
IMPACT THE FORECAST FOR TUE AND TUE NIGHT...SO CONFIDENCE IS LOWER
FOR THIS TIME PERIOD. WE COULD STAY DRY ACROSS MOST OF THE CWA ON
TUE...AS THE 12Z/02 ECMWF SHOWS DUE TO THE SHORTWAVE STAYING FATHER
TO THE N THAN IN OTHER MODELS. ALSO...MODEL FORECAST SOUNDING SHOW
DIFFERENCES BETWEEN LOW LEVEL MOISTURE WHICH WILL RESULT IN
INCREASED TO DECREASED CIN. WILL NOT CHANGE THE PREVIOUS POP
FORECAST WITH SLIGHT CHANCE TO LOW CHANCE POPS MAINLY IN THE
AFTERNOON. IF SHOWERS AND THUNDERSTORMS DO DEVELOP...THERE MAY BE
SOME STRONG TUE AFTERNOON AS CAPE INCREASES TO AOA 1500 J/KG BUT
0-6 KM SHEAR REMAINS BELOW 25 KTS.
A STRONGER COLD FRONT/SFC TROUGH SHOULD MOVE THROUGH ON WED...BUT
TIMING AND INTENSITY REMAINS IN QUESTION AS MODELS DO NOT HANDLE THE
SITUATION WELL. THIS IS AGAIN RELATED TO THE PATH THE SHORTWAVE
TAKES. THE DIFFERENCES BETWEEN TIMING PLAY OUT THE MOST WITH
THUNDERSTORM INTENSITY ON WED...WITH THE SLOWER GUIDANCE BRING THE
FRONT THROUGH AROUND PEAK HEATING WHICH WOULD RESULT IN MORE
INSTABILITY. THE FASTER MODELS MOVE THINGS THROUGH EARLIER AND
THEREFORE...INSTABILITY RESULTING FROM DAYTIME HEATING IS MAXIMIZED
AOA 1500 J/KG. 0-6KM SHEAR SHOULD BE ON THE ORDER OF 40-50
KTS...WITH 0-1KM SHEAR OF AROUND 15 KTS. FLOW WILL BE MOSTLY
UNIDIRECTIONAL...SO THE SHEAR IS MOSTLY SPEED SHEAR. MORE ALONG THE
LINES OF WORST CASE SCENARIO REGARDING TIMING/INSTABILITY...SOME
STORMS COULD BE SEVERE IN THE AFTERNOON WITH WIND GUSTS BEING THE
PRIMARY HAZARD /DUE PARTY TO DRY MID LEVELS/. THERE WOULD BE A LARGE
HAIL THREAT...BUT THAT IS MORE CONDITIONAL. REGARDLESS OF TIMING OF
THE FRONT...PRECIP DOES LOOK MORE CERTAIN THAN ANY OTHER DAY IN THE
EXTENDED...BUT THAT SHORTWAVE WILL MAKE THINGS TRICKY. INCREASED
POPS TO LIKELY...ESPECIALLY CENTRAL AND E...AND HIGH CHANCE POPS
OVER THE FAR W.
THE UPPER LOW WILL CONTINUE TO MOVE EVERY SO SLOWLY ESE...AND WILL
BE CLOSEST TO THE CWA THU NIGHT. EXPECT 850MB TEMPS AROUND 4-6C THU
INTO FRI..WHICH MAY LEAD TO SOME LAKE EFFECT RAIN DOWNWIND OF N/NW
WINDS. MODEL AGREEMENT AND CONTINUITY DEGRADE SIGNIFICANTLY FRIDAY
THROUGH SUNDAY...SO CONFIDENCE IS SIGNIFICANTLY LOWER FOR NEXT
WEEKEND. IT DOES APPEAR...HOWEVER...THAT A RETURN TO OR EVEN BELOW
NEAR NORMAL TEMPERATURES IS IN STORE FOR THU THROUGH SUN. USED
CONSENSUS OF MODEL GUIDANCE GIVEN UNCERTAINTY.
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z MONDAY NIGHT)
ISSUED AT 121 AM EDT MON SEP 3 2012
ALTHOUGH A FEW -SHRA MAY ARRIVE AT KIWD/KCMX LATE TONIGHT AND AT
KSAW LATE MON MORNING AHEAD OF AN APPROACHING COLD FRONT...EXPECT
VFR CONDITIONS AS THE FRONTAL BOUNDARY MOVES THRU THE AREA TODAY AS
LOW-LEVEL DRY AIR HOLDS. THERE IS POTENTIAL FOR STRATUS/FOG TO
DEVELOP AT KSAW LATE MONDAY NIGHT AS MOIST SFC DEWPOINTS REMAIN AND
HIGH PRESSURE SETTLES OVER THE AREA. MODEST LOW-LEVEL JET AHEAD OF
COLD FRONT MAY RESULT IN LLWS AT KIWD/KCMX TONIGHT.
&&
.MARINE...(FOR THE 4 AM LAKE SUPERIOR FORECAST ISSUANCE)
ISSUED AT 429 AM EDT MON SEP 3 2012
EXPECT S WINDS UP TO 20 KTS IN ADVANCE OF AN APPROACHING COLD FRONT
TO DIMINISH TODAY AS THE FRONT TENDS TO WEAKEN. LIGHT WINDS WILL
THEN PREVAIL THRU TONIGHT AS A WEAK HI PRES SYSTEM MOVES INTO THE
UPPER GREAT LAKES. A SERIES OF LOW PRESSURE SYSTEMS AND COLD FRONTS
WILL MOVE NEAR LAKE SUPERIOR TUESDAY THROUGH SUNDAY...LEADING TO
PERIODS OF INCREASED WINDS. HOWEVER...AT THIS TIME WINDS ARE EXPECTED
TO REMAIN BELOW 25KTS.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
NONE.
LAKE SUPERIOR...
NONE.
LAKE MICHIGAN...
NONE.
&&
SHORT TERM...KC
LONG TERM...TITUS
AVIATION...VOSS
MARINE...KC/TITUS
Hazardous weather outlook, Sep 3, 3:45 AM EST, 1 hour 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
445 AM EDT MON SEP 3 2012
MIZ001>007-009>014-084-085-041200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
445 AM EDT MON SEP 3 2012 /345 AM CDT MON SEP 3 2012/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
SCATTERED TO ISOLATED THUNDERSTORMS ARE EXPECTED TODAY.
THUNDERSTORMS COULD BE STRONG TO SEVERE...MAINLY OVER SOUTH CENTRAL
UPPER MICHIGAN THIS AFTERNOON. THE MAIN THREAT FROM THE STORMS WOULD
BE STRONG WINDS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
ADDITIONAL THUNDERSTORMS ARE POSSIBLE TUESDAY THROUGH WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
ANY SEVERE WEATHER REPORTS WOULD BE APPRECIATED.
LSZ162-240>251-263>267-041200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
445 AM EDT MON SEP 3 2012 /345 AM CDT MON SEP 3 2012/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS ALL OF LAKE SUPERIOR
MAINLY BEFORE NOON TODAY.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
ADDITIONAL THUNDERSTORMS COULD OCCUR TUESDAY AFTERNOON THROUGH
WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.
LMZ221-248-250-041200-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
445 AM EDT MON SEP 3 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. SOME STORMS
COULD BECOME STRONG...WITH GUSTY WINDS THE MAIN HAZARD.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
ADDITIONAL THUNDERSTORMS ARE POSSIBLE TUESDAY THROUGH WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.
TITUS
Marine Thunderstorm Wind, Ontonagon to Upper Entrance of Portage Canal Mi
- When
- September 3, 5:21 AM EST to 5:35 AM EST
- Where
- Ontonagon to Upper Entrance of Portage Canal Mi forecast zone, Beacon Hill
- Measured
- 35 kt (40 mph) measured gust
- Reported by
- COOP Observer
- Coordinates
- 47.130, -88.820
The observer at Freda measured thunderstorm wind gusts to 40 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Louisiana, September 3, 20121 death · 1 injured · 1 event
- Flash Flooding and Damaging Wind in California, September 3 to 5, 2012$217,000 · 70 kt wind · 4 events
- Tornado in Delaware, September 3, 20122 injured · $100,000 · EF0 · 1 event
- Flash Flood and Hail in Mississippi, September 3 to 4, 2012$50,000 · 1 in hail · 10 events
- Excessive Heat in Oklahoma, September 3 to 7, 20125 injured · 2 events
- Flash Flooding in Arizona, September 3, 2012$50,000 · 2 events
- Flash Flooding and Hail in Alabama, September 3 to 4, 20121 in hail · 18 events
- Hail and Damaging Winds in Michigan, September 3, 2012$12,000 · 60 kt wind · 8 events
- Hail and Damaging Wind in South Dakota, September 3, 20121.25 in hail · 8 events
- Hail and Damaging Wind in South Dakota, September 3, 20121.5 in hail · 7 events
- Flash Flooding in Pennsylvania, September 3, 20125 events
- Flash Flooding and Damaging Wind in North Carolina, September 3, 201250 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 409889.